Texas, 2018Drought in Texas, August 21 to 31, 2018
August 21 to 31, 2018 · NWS BRO · 2 events in 2 counties and zones
Continued hot and dry weather, along with moderate to high late summer evaporation rates, worsened drought conditions across the Rio Grande Plains of Zapata and Jim Hogg County to close out August 2018.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued hot and dry weather, along with moderate to high late summer evaporation rates, worsened drought conditions across the Rio Grande Plains of Zapata and Jim Hogg County to close out August 2018.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 20, 11:33 PM CST, 27 minutes earlier.
Area forecast discussion, Aug 20, 11:33 PM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1233 AM CDT Tue Aug 21 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Aside from a few patches of brief MVFR ceilings early
this morning, weather conditions will be pretty benign, with VFR
categories prevailing. Winds will increase by mid morning with
daytime heating, however a weakening pressure gradient will keep
winds at moderate levels this afternoon. A BKN cloud deck will be
possible early this afternoon at around 5000 feet with clearing
expected by the evening.
&&
.PREV DISCUSSION... /issued 638 PM CDT Mon Aug 20 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR to rule the night across Deep South Texas and the
Rio Grande Valley airports. Cumulus to dissipate with only a few
clouds lingering overnight. Cumulus to reform Tuesday morning with
brief VFr cigs before sea breeze moves through dissipating the
extensive cloud field. Winds become light overnight with a weak
gradient Tuesday due to a slow moving cold front over Central
Texas pulling up stationary later tonight or Tuesday.
PREV DISCUSSION... /issued 237 PM CDT Mon Aug 20 2018/
SHORT TERM (Tonight through Tuesday Night): Mostly sunny, hot
and dry weather will continue as mid level ridging controls the
weather over the region. A mid level short wave trough and closed
low will move from the central Plains toward the Great Lakes
region and will swing an associated cold front into south central
Texas on Tuesday. The boundary should remain north of the area,
but moisture may pool just ahead of the front, bringing a few
extra clouds and even isolated showers to the northern ranchlands
stretching from Zapata to Kenedy county. The front will wash out
and ridging will build back over the area late Tuesday as the
upper disturbance to the north sweeps east. Overnight low
temperatures will range from 75 to 80, while daytime high
temperatures will range from the 90s east to triple digits west.
Tuesday afternoon heat index values are pegged to achieve 103 to
108 degrees.
LONG TERM (Wednesday through Monday): The H5 ridge continues to
shift eastward toward Texas, dominating the region through the
long term forecast. Minimal to no pops expected for the land areas
through the weekend as moisture will be very limited and capping
remains strong. Temperatures will again reach the upper 90s and
low 100s each afternoon, with heat index readings of 105 to 110.
Over the weekend, the pattern again shifts, with the ridge pushing
eastward into the southeastern US. This will open the door for
more moisture into Texas. Model are picking up on an inverted
trough pushing into southeast Texas Monday, which would lead to a
considerable increase in moisture and resulting rain chance.
MARINE:
Now through Tuesday night: Broad high pressure will remain in
place across the Gulf, supporting light to moderate southeast to
south winds and low to moderate seas.
Wednesday through Friday: Modest southeast flow continues into the
upcoming weekend, with winds across the Gulf and Laguna Madre in
the 10 to 15 knot range, peaking each afternoon. Lighter flow will
keep wave action down, generally right around 2 feet for the Gulf
and a light chop on the Laguna.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Aviation...65
Hazardous weather outlook, Aug 20, 3:16 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
416 PM CDT Mon Aug 20 2018
TXZ248>257-351-353-212130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
416 PM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat index values between 105 and 110 degrees are expected each
afternoon...a few locations may exceed 110 degrees for a few hours
each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-212130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
416 PM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Zapata
- When
- August 21, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Continued dry and hotter than average weather through the end of August worsened drought across Zapata County. Extreme (D3) conditions developed in northern portions of the county on the 21st, and spread into north central locations by the 28th. Severe drought conditions spread into central Zapata County but no farther by month's end.
Drought, Jim Hogg
- When
- August 28, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Continued dry and hotter than average weather through the end of August allowed Severe (D2) drought to develop across extreme western Jim Hogg County on August 28th, continuing through the end of the month. Impact on livestock was unknown as of this writing.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 21 to 23, 2018$106,000 · 7 events
- Flash Flooding and Hail in Utah, August 21 to 23, 2018$50,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in North Carolina, August 21, 2018$60,000 · 2 events
- Tornado and Flash Flood in Pennsylvania, August 21, 2018$2,000 · EF1 · 9 events
- Flooding in Virginia, August 21 to 22, 201828 events
- Tornado in Pennsylvania, August 21, 2018$5,000 · EF1 · 1 event
- Flooding in Maryland, August 21 to 22, 201822 events
- High Surf in Hawaii, August 21 to 27, 201818 events
- Flash Flooding in Pennsylvania, August 21 to 22, 201817 events
- Flash Flooding and Flooding in West Virginia, August 21 to 22, 201811 events
- Damaging Winds in West Virginia, August 21, 201850 kt wind · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 21 to 22, 2018$7,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783352, 783354.